Alert archive / South Carolina / Areal Flood Advisories in 2021
Areal Flood Advisory 33, NWS Columbia, SC
NWS Columbia, SC issued this areal flood advisory at Jul 18, 2021, 8:57 PM EDT for Aiken County, Edgefield County, South Carolina; Columbia County, Richmond County, Georgia. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2021, 8:57 PM EDT (00:57 UTC)
- Expired
- Jul 18, 2021, 11:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Columbia County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC
The radar
The Columbia radar (KCAE), 91 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 770 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 875 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this areal flood advisory went out at Jul 18, 8:39 PM EDT, 18 minutes earlier.
Area forecast discussion, Jul 18, 8:39 PM EDT, 18 minutes before
Area Forecast Discussion National Weather Service Columbia SC 839 PM EDT Sun Jul 18 2021 .SYNOPSIS... A weak surface front will move into our area and provide increased chances of showers and thunderstorms through Tuesday. Drier air is expected to filter into the region for the latter half of the week, providing lower chances for rain and near normal temperatures. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... 830pm update: A line of strong to severe thunderstorms has developed in the CSRA along the buoyancy gradient formed by the earlier convection. Strong moisture advection continues and mesoanalysis still shows CAPE values over 2000 J/kg in this area of the CSRA with PWATs around 2 inches, so gusty winds and heavy rainfall is likely. But the airmass out in front of the line is substantially more stable so these thunderstorms should weaken or lift and become elevated, reducing the severe in the next couple hours. Gusty winds up to 60 mph are possible within this line stretching from Saluda county southeast to Barnwell county, moving northeast. Following this line of thunderstorms, convection should quiet down during somewhat the overnight hours with some scattered showers and thunderstorms still expected. The front to our north will then stall along the Carolinas later tonight, which will allow for some showers and scattered thunderstorms late overnight. Mean hi-res models show the majority of precip will be along our northwest counties but will become more widespread by sunrise. Lows in the low 70s. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... An upper low over the northern states will lift northeast on MOnday leaving an elongated trough through the Appalachians into the lower MS Valley. Models indicate a cut-off low developing over the Deep South. A deep southwest flow will continue to pump significant moisture across the area with PWATs around 2 inches. Meanwhile a surface cold front will push into the Carolinas from the north which combined with shortwaves moving through the area will support convection much of the day. Any convection will have high rain rates but should be fairly progressive. Training storms will be a concern as flash flooding will be the main threat for Monday, mainly in urban and low-lying areas. Expect convection to linger into the overnight. Similar conditions expected for Tuesday with the cold front draped over the area. Showers and and thunderstorms once again expected with PWATs 2.0+ inches. A slightly higher flash flood threat will be possible, depending on antecedent conditions from Monday. Cloud cover and precipitation will keep highs in the low to mid 80s with lows in the upper 60s and low 70s both days. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Mean upper trough will reside over the eastern states through the weekend. Global models (with ensemble member support) depict a cut- off low over the lower MS Valley drifting west into TX. Deep west- southwest flow across the region Wednesday. Short wave rounding the base of the upper trough will combine with moderate instability and pwats around 1.7 to 1.8 inches to keep scattered to numerous showers/tstms in the forecast. Even with the front becoming diffuse by midweek, there will be at least scattered diurnal convection through next weekend. Northwest flow aloft takes over Thursday, decreasing precip chances. Expect temperatures to rebound in the long term with highs in the low to mid 90s and lows in the low 70s. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... Low clouds along with showers and thunderstorms are possible at all terminals on Monday... We are monitoring showers and thunderstorms primarily over southern and western portions of the CWA this evening. These will impact AGS and DNL during the next few hours. Have omitted thunderstorms from the other terminals as it is uncertain that they will make it to CAE/CUB/OGB and opted to amend later if needed. For tonight, clouds are expected to gradually lower and thicken and could result in MVFR/IFR conditions Monday morning due to low ceilings at all terminals. A few showers are also possible at SC terminals. Winds tonight will generally be light and variable. Typical afternoon and evening convection is expected regionwide but have not made mention of these in the TAFs due to low confidence in timing and location. EXTENDED AVIATION OUTLOOK...Restrictions possible each day within thunderstorms and early morning stratus/fog. Restrictions may be more widespread Monday night and Tuesday as a cold front stalls in the area. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 18, 4:05 AM EDT, 16 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 405 AM EDT Sun Jul 18 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-190815- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 405 AM EDT Sun Jul 18 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Showers and thunderstorms developing today which may become more widespread. Periods of heavy rain the main threat with an isolated damaging wind gust in the eastern forecast area. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Widespread coverage of showers and thunderstorms Monday through Tuesday producing heavy rain with localized flash flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 18, 3:24 PM EDT, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Columbia SC
324 PM EDT Sun Jul 18 2021
SCZ027-028-182015-
Lexington SC-Richland SC-
324 PM EDT Sun Jul 18 2021
...Strong Thunderstorms Will Impact Portions of east central
Lexington and central Richland Counties Until 415 PM EDT....
At 324 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over West Columbia Riverwalk, or over Columbia.
This storm was nearly stationary.
HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
cloud to ground lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of this storm include...
Columbia, West Columbia, Cayce, Irmo, Forest Acres, Springdale, St.
Andrews, McEntire Air Base, Dentsville, Oak Grove, Pine Ridge,
Arcadia Lakes, Hopkins, Villages at Sandhill, Columbia International
University, Horrel Hill, Killian, Riverbanks Zoo, Woodfield and
Sesquicentennial State Park.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 60 and 82.
Interstate 26 between mile markers 105 and 118.
Interstate 77 between mile markers 0 and 25.
LAT...LON 3383 8091 3383 8093 3385 8096 3385 8099
3386 8100 3388 8100 3388 8103 3403 8120
3421 8094 3400 8066
TIME...MOT...LOC 1924Z 233DEG 4KT 3400 8105
CJRSpecial weather statement, Jul 18, 3:39 PM EDT, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Columbia SC
339 PM EDT Sun Jul 18 2021
SCZ038-182015-
Clarendon SC-
339 PM EDT Sun Jul 18 2021
...Strong Thunderstorms Will Impact Portions of northeastern
Clarendon County Until 415 PM EDT....
At 339 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Alcolu, or near Manning, moving northeast at
40 mph.
HAZARD...strong winds 45 to 55 mph and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Localized minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Manning, Alcolu, Turbeville and Gable.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
This includes Interstate 95 between mile markers 120 and 133.
LAT...LON 3382 7992 3381 7995 3377 7999 3372 7997
3367 8001 3361 8012 3377 8030 3394 7999
3394 7997 3390 7996 3388 7994 3389 7988
TIME...MOT...LOC 1939Z 234DEG 34KT 3373 8011Local storm report, Jul 18, 3:57 PM EDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
357 PM EDT SUN JUL 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG 7 NNE MANNING 33.79N 80.17W
07/18/2021 CLARENDON SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTED A DOWNED TREE
BLOCKING PORTIONS OF I-95 AT MILE MARKER
126.5. DOWNED TREE CONFIRMED VIA DOT HIGHWAY
CAMERA. TIME ESTIMATED BY RADAR.
&&
MG/SLThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:31 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Edgefield, Lexington, Orangeburg, Saluda | 44 min |
| Jul 18, 9:14 PM EDT | Special Weather Statement | CAE | Lexington | 31 min |
| Jul 19, 2:18 PM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield | 57 min |
| Jul 19, 4:30 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 60 min |
Nearby
Areal Flood Advisories in South Carolina, 2021Areal Flood Advisories in Georgia, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.